Many people don't realise they are becoming addicted to pain medication, or if they do, they can struggle to see a way out.

^ Health professionals share their advice for people living in pain.

Signs to look out for:

  • You've been taking the medication for over three months.
  • You are regularly taking the maximum dose or more than the prescribed dose.
  • You don't feel like yourself.
  • You experience unpleasant side effects or withdrawal symptoms when you miss or reduce your dose. These could include anxiety, nausea, headaches, hallucinations or difficulty concentrating.
  • You're getting medication from other sources.
  • You watch the clock, waiting until you can take your next dose – the thought of missing one causes anxiety.
  • You might be buying it illegally or taking medication that has been prescribed to others.
  • You visit different doctors or pharmacists to try and get extra medication.
  • You get angry or upset when someone mentions how much medication you're taking or how often you're taking it.

Worried about yourself?

If you're concerned you might be becoming dependent on pain medication, don't ignore it.

What to do

What to do:

  • Speak to your GP about alternative ways to manage your pain.
  • Speak to someone close to you about how you're feeling – they might have no idea you're struggling.
  • Never suddenly stop taking your medication – this can be extremely dangerous. Discuss with your GP about how to gradually reduce your dose.

Worried about someone else?

If you're worried that someone you know could be dependent on pain medication, here are some things you can do.

What to do

What to do:

  • Talk to the person about your concerns and offer your support without judging them.
  • Let them know that you're happy to listen if they want to talk about how they're feeling.
  • Encourage them to speak to their GP about other ways to manage their pain.
  • Offer to go with them next time they have a doctor's appointment.